How To Prevent Stomach Upset when Taking Vitamins

Meds and nutritional supplements are supposed to make your body feel better – not worse by giving you a stomach upset! Here are just some of the ways to help your body avoid unpleasant effects when taking vitamins:

Always take medicine with food. If you take your medicine on a full stomach, you’d be easing the digestion of that medicine. Think about it: a full stomach will enable the vitamin to settle on a softer base, which is the food that you have previously consumed. Taking your meds with food will also help make your body’s absorption of the meds’ nutrients more efficient, especially if the vitamin you need is fat-soluble (that is, it needs fat for it to be absorbed efficiently by your body).

Here’s a word of caution though: some food actually work to block your body’s efficient absorption of some vitamins. Consult your doctor to know whether the vitamin you’re taking is prone to this.

Avoid taking vitamins before going to bed. You’re more likely to experience adverse reactions to vitamins if you take them just before lying down on the bed. Some of these common adverse reactions include acid reflux or heartburn. Give your body time – about 30 minutes to an hour - to digest these supplements before you turn in.

Try taking your meds in divided doses. To make your vitamin taking a less harsh experience on your stomach, don’t take your meds all at once. If there’s no specific prescribed time for you to take your supplements, you could take one during breakfast, another during lunchtime, and another during dinner. But if there are specific prescribed times, you could take them about 5 to 10 minutes apart.

Here’s another thing you could try: divide your meds in half, take the first half, and then the second half after 5 minutes. This will help ease the digestion of your medicine even further.

Lower the doses
. If you’re just taking meds as a nutritional supplement, consider taking lower dosages of it. This is especially true for vitamin C, which is known to cause stomach upsets if taken in excess.

Also, consider taking multivitamins every other day instead of daily. You could compensate for this by watching your diet and making it a point to consume healthier food that will help your body combat disease. Not only will this be healthier for your body in the long run, it will also help ease the strain on your digestive system and your kidneys, as well.

Consider taking liquid alternatives. If it is possible, opt for the liquid version of your vitamin instead of the capsule/ tablet one. Liquid vitamins are easier to digest, although the drawback to this is that they are usually more expensive.

There you have it! These are just some of the ways to help you avoid stomach upset when taking vitamins. Remember, it’s all just a matter of planning when the best time is for you to take your medicine. Good luck, and hope this helped you out!


Share this article!

Follow us!

Find more helpful articles: